MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING

COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Catalog Number ZIV6-35-125-6-40-PTX
Medical Device Problem Code Occlusion Within Device (1423)
Health Effect - Clinical Code Thrombosis (2100)
Date of Event 01/05/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The ziv6-35-125-6-40-ptx stent of lot number c1101487 was implanted in the patient, therefore is unavailable for evaluation.With the information provided a document based investigation was carried out.Available information stated that the patient had pre-existing conditions including coronary artery disease, hypertension, chronic obstructive pulmonary disease, diabetes mellitus (type ii), hypercholesterolemia and is a known smoker.Both lesions were classed as tasc i and tasc ii type a lesions prior to stent placement.In addition, worsening claudication and worsening rutherford class were also observed on the patient.From the patient¿s pre-existing conditions, it is known that the patient had potential risk factors for thrombosis such as hypertension and a history of tobacco use.There is no evidence to suggest this event did not occur, therefore the customer complaint is confirmed based on customer testimony.As the conditions of use could not be replicated in the laboratory setting and imaging review has not been received a definitive root cause of this event cannot be determined.It may be noted that worsened claudication and arterial thrombosis are known potential adverse events associated with the placement of this device.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.According to information provided, treatment of study lesion 2, in the right proximal sfa, included atherectomy, balloon angioplasty, stent placement, and thrombectomy.No other adverse events were reported for the patient.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
Protocol 12-004, pt.(b)(6), thrombosis of the study lesion possibly related to the study product.On (b)(6) 2015, the patient underwent pre-dilatation of study lesion one, in the right distal sfa, with one inflation of a 4.0 x 20 mm balloon at 6 atm for 51 seconds.One 6.0 mm x 40 mm (lot # c1105140) zilver® ptx® v study stent was placed in the right distal superficial femoral artery via contralateral access.The implanting physician noted that ease of device deployment was neither easy nor difficult.No non-study stents were used to treat the study lesion.Post-stent dilatation was performed with three inflations of a 5.0 mm x 20 mm dilatation balloon at 6 atm for 28 seconds, 6 atm for 53 seconds, and 8 atm for 46 seconds.At the conclusion of the case, no thrombus or dissection was noted by the site, and the entire length of the study stent was apposed to the vessel wall.There was 5% residual stenosis remaining in the study lesion and the proximal and distal rvds were 5.4 mm.The post-procedural abis were not performed.On (b)(6) 2015, the patient underwent pre-dilatation of study lesion two, in the right proximal sfa, with one inflation of a 4.0 x 20 mm balloon at 6 atm for 55 seconds.One 6.0 mm x 40 mm (lot # c1101487) zilver® ptx® v study stent was placed in the right proximal superficial femoral artery via contralateral access.The implanting physician noted that ease of device deployment was neither easy nor difficult.No non-study stents were used to treat the study lesion.Post-stent dilatation was performed with two inflations of a 5.0 mm x 20 mm dilatation balloon at 5 atm for 34 seconds and at 5 atm for 32 seconds.At the conclusion of the case, no thrombus or dissection was noted by the site, and the entire length of the study stent was apposed to the vessel wall.There was 5% residual stenosis remaining in the study lesion and the proximal and distal rvds were 5.4 mm.The post-procedural abis were not performed.On (b)(6) 2015 (one day post-procedure), the patient was discharged from the hospital taking aspirin and effient.On (b)(6) 2016 (88 days post-procedure), the patient experienced a thrombosis of the right proximal and distal sfa.The site has been queried to verify if there was one thrombosis that affected study lesion one and two or if there were two thromboses that affected each study lesion.The right and left rutherford classifications were four and three, respectively.The pre-intervention abis were not performed.Pre-interventional angiography revealed that both study lesions were occluded.Prior to the secondary intervention, the patient continued to take aspirin and effient [site has been queried to verify no interruptions in dapt occurred].Clinical signs and symptoms included rest pain, worsening claudication, and worsening rutherford class.On the same day, treatment of study lesion one, in the right distal sfa, included atherectomy, balloon angioplasty, and thrombectomy.Treatment of study lesion two, in the right proximal sfa, included atherectomy, balloon angioplasty, stent placement, and thrombectomy.Secondary interventions performed to study lesion one and two resulted in a residual stenosis of < 50%.The physician determined that the thrombosis was possibly related to the study products [site queried] and procedure.As two zilver ptx devices are involved in this event a separate report has been submitted for each device.Reference also report # 3001845648-2016-00058.
 
Additional Manufacturer Narrative
The ziv6-35-125-6-40-ptx stent of lot number c1101487 was implanted in the patient, therefore is unavailable for evaluation.With the information provided a document based investigation was carried out.Images were provided to support the complaint investigation and the following comments were provided by the independent reviewer: ¿findings: implantation and secondary intervention angiography is provided with the complaint report.At the secondary intervention, the occlusion began at the sfa origin before the proximal stent.It extended to just inside the distal stent.Distal the occlusion, the moderate stenosis beyond the distal stent at implantation had progressed to approximately 75% diameter stenosis.The proximal occlusion necessitated cxi crossing and was dissected during recanalization.Jetstream atherectomy was performed through the entire occlusion including the stents.Subsequent angiography revealed that the proximal occlusion had been traversed subintimally with lumen reentry just before the proximal stent.The resulting dissection was occlusive with a deep plaque dissection revealing that the majority if not all of the stenosis was atheroma.The proximal stent was without stenosis revealing that is was occluded with thrombus.The intervening sfa was still severely narrowed.This narrowing improved proximally after additional atherectomy however the distal half remained severely narrowed from atheroma that had developed since implantation.The occlusion involving the first centimeter of the distal stent had been recanalized but was still nearly filled with irregular material after atherectomy.The subsequent clearance of this stenosis with only angioplasty and the minimal tissue between the inflated balloons and the stent demonstrated that the occlusion was primarily thrombotic.Additional angioplasty restored lumen patency except through the proximal dissection which remained nearly occlusive.This resolved after stenting with another manufacturer¿s stent extending from the sfa origin through the proximal study stent.The two vessel anterior tibial and peroneal artery runoff was protected with a distal protection device that likely captured debris as the basket did not completely collapse on retrieval.Moderate stenosis of the proximal anterior tibial artery and tibial peroneal trunk had remained stable since implantation.The posterior tibial artery was chronically occluded.Impression: occlusion was secondary to atheroma progression proximal each stent.These stenoses progressed from moderate to occlusive.Stent occlusion was secondary and thrombotic.Disease progression was aided by the moderate stenosis still present after implantation, the overall small vessel diameter, and the reported continued tobacco abuse.Significant findings relative to the patient¿s anatomy were not observed.Significant findings relative to the disease state were observed.Moderate stenoses in a diffusely small artery progressed to occlusion proximal each stent.Significant findings relative to the use of the device were observed.Inflow and outflow limitation was not eliminated.Significant findings relative to the design or performance of the device were not observed.¿ the customer complaint can be confirmed as imaging revealed that the stent was occluded with thrombus.According to the imaging review stent occlusion was secondary and thrombotic.The proximal stent was without stenoses and was occluded with thrombus.The occlusion involving the first centimeter of the distal stent had been recanalized but was still nearly filled with irregular material after atherectomy.The clearance of this stenosis demonstrated that the occlusion was primarily thrombotic.From available information, it is known that the patient had potential risk factors for thrombosis, including hypertension, diabetes and a history of tobacco use.In addition, the imaging review stated that disease progression was aided by continued tobacco abuse, residual moderate stenosis after implantation and the overall small vessel diameter.Based on the above, it is very unlikely that the reported thrombosis occurred due to zilver ptx malfunction.The most likely cause of this event was the patient¿s condition.However a definitive root cause cannot be determined.It may be noted that as per instructions for use, worsened claudication and arterial thrombosis are known potential adverse events associated with the placement of this device.Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.According to information provided treatment of study lesion 2, in the right proximal sfa, included atherectomy, balloon angioplasty, stent placement, and thrombectomy.No other adverse events were reported for the patient.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to the receipt and review of images relating to this event.Initial event description submitted as follows: protocol (b)(4), pt.(b)(6), thrombosis of the study lesion possibly related to the study product.On (b)(6) 2015, the patient underwent pre-dilatation of study lesion one, in the right distal sfa, with one inflation of a 4.0 x 20 mm balloon at 6 atm for 51 seconds.One 6.0 mm x 40 mm (lot # c1105140) zilver ptx study stent was placed in the right distal superficial femoral artery via contralateral access.The implanting physician noted that ease of device deployment was neither easy nor difficult.No non-study stents were used to treat the study lesion.Post-stent dilatation was performed with three inflations of a 5.0 mm x 20 mm dilatation balloon at 6 atm for 28 seconds, 6 atm for 53 seconds, and 8 atm for 46 seconds.At the conclusion of the case, no thrombus or dissection was noted by the site, and the entire length of the study stent was apposed to the vessel wall.There was 5% residual stenosis remaining in the study lesion and the proximal and distal rvds were 5.4 mm.The post-procedural abis were not performed.On (b)(6) 2015, the patient underwent pre-dilatation of study lesion two, in the right proximal sfa, with one inflation of a 4.0 x 20 mm balloon at 6 atm for 55 seconds.One 6.0 mm x 40 mm (lot # c1101487) zilver ptx study stent was placed in the right proximal superficial femoral artery via contralateral access.The implanting physician noted that ease of device deployment was neither easy nor difficult.No non-study stents were used to treat the study lesion.Post-stent dilatation was performed with two inflations of a 5.0 mm x 20 mm dilatation balloon at 5 atm for 34 seconds and at 5 atm for 32 seconds.At the conclusion of the case, no thrombus or dissection was noted by the site, and the entire length of the study stent was apposed to the vessel wall.There was 5% residual stenosis remaining in the study lesion and the proximal and distal rvds were 5.4 mm.The post-procedural abis were not performed.On (b)(6) 2015 (one day post-procedure), the patient was discharged from the hospital taking aspirin and effient.On (b)(6) 2016 (88 days post-procedure), the patient experienced a thrombosis of the right proximal and distal sfa.The site has been queried to verify if there was one thrombosis that affected study lesion one and two or if there were two thromboses that affected each study lesion.The right and left rutherford classifications were four and three, respectively.The pre-intervention abis were not performed.Pre-interventional angiography revealed that both study lesions were occluded.Prior to the secondary intervention, the patient continued to take aspirin and effient [site has been queried to verify no interruptions in dapt occurred].Clinical signs and symptoms included rest pain, worsening claudication, and worsening rutherford class.On the same day, treatment of study lesion one, in the right distal sfa, included atherectomy, balloon angioplasty, and thrombectomy.Treatment of study lesion two, in the right proximal sfa, included atherectomy, balloon angioplasty, stent placement, and thrombectomy.Secondary interventions performed to study lesion one and two resulted in a residual stenosis of < 50%.The physician determined that the thrombosis was possibly related to the study products [site queried] and procedure.As two zilver ptx devices are involved in this event a separate report has been submitted for each device.Reference also report # 3001845648-2016-00058.

Brand Name
ZILVER PTX 35 DRUG-ELUTING STENT
Common Device Name
NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key5469589
Report Number3001845648-2016-00059
Device Sequence Number16342754
Product Code NIU
UDI-Device Identifier10827002248882
UDI-Public(01)10827002248882(17)160112(10)C1101487
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P100022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/03/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberZIV6-35-125-6-40-PTX
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/11/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/01/2016
Supplement Report FDA Received Date03/29/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR